Clofazimine-induced interstitial lung disease with haemoptysis during therapy for Mycobacterium abscessus pulmonary disease

View at publisher
Authors: Keishi Sugino, Hirotaka Ono, Mikako Saito, Seiji Igarashi
Cited by: 1
References: 9

Abstract

We report a woman in her late 60s with a 6-month history of productive cough, low-grade fever and fatigue. Bronchoscopy yielded Mycobacterium abscessus , and she was diagnosed with M. abscessus pulmonary disease. She initially received intravenous imipenem and amikacin plus oral clarithromycin for 1 month, followed by maintenance therapy with clarithromycin and clofazimine (CFZ). One year after starting CFZ, she developed high fever, worsening cough, exertional dyspnoea and haemoptysis. Chest high-resolution CT revealed bilateral upper-lobe predominant reticular ground-glass opacities, bronchovascular and interlobular septal thickening, and focal consolidation. Bronchoscopy demonstrated reddish purple bronchoalveolar lavage fluid with brownish precipitates, and histology showed macrophages laden with crystalline material, consistent with CFZ deposition. CFZ was discontinued, leading to clinical recovery and radiographic resolution within 1 month. This case illustrates CFZ-induced lung injury presenting with haemoptysis during therapy for M. abscessus pulmonary disease. Clinicians should be aware of this rare but significant complication, particularly in patients receiving long-term CFZ.

Fields of Study & Subjects

Mycobacterium research and diagnosis Tuberculosis Research and Epidemiology Pleural and Pulmonary Diseases

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e270959–e270959
Publication date
1 January 2026
Language
EN